Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Melbourne, FL

August 18, 2020Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2020, 2:40 PM EDT for Osceola County, Florida. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 2:40 PM EDT (18:40 UTC)
Expired
Aug 18, 2020, 2:50 PM EDT
In force
10 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 72 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS52 KMLB 181840
SVRMLB
FLC097-181915-
/O.NEW.KMLB.SV.W.0071.200818T1840Z-200818T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
240 PM EDT Tue Aug 18 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North central Osceola County in east central Florida...

* Until 315 PM EDT.

* At 240 PM EDT, a severe thunderstorm was located near West Lake
  Toho, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kissimmee, Saint Cloud, Buena Ventura Lakes, East Lake Toho and
  Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8145 2835 8112 2812 8129 2812 8145
      2814 8145 2814 8147
TIME...MOT...LOC 1840Z 196DEG 12KT 2816 8138 

HAIL...1.00IN
WIND...60MPH
 
$$

Combs
1 follow-up statement
722 
WWUS52 KMLB 181850
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
250 PM EDT Tue Aug 18 2020

FLC097-181859-
/O.CAN.KMLB.SV.W.0071.000000T0000Z-200818T1915Z/
Osceola FL-
250 PM EDT Tue Aug 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds, 
frequent lightning, and heavy rain are still possible with this 
thunderstorm.

LAT...LON 2835 8145 2835 8112 2812 8129 2812 8145
      2814 8145 2814 8147
TIME...MOT...LOC 1848Z 196DEG 12KT 2819 8137 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:31 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 18, 10:31 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1031 AM EDT Tue Aug 18 2020

.UPDATE...
Current-Tonight...No notable change to the persistence forecasting
this week as a mid level trough to the west and sfc ridge to the
east maintains southwesterly flow over the peninsula and thus a
favored west coast sea breeze. As of late morning, radar activity is
on the rise along the Gulf Coast of FL with the early morning
development of the sea breeze. At the east FL coast, sea breeze
arrival will be much slower, likely remaining pinned to the
immediate coast today. Shower and thunderstorm activity will move
eastward across the state through the remainder of the morning,
likely reaching the forecast area (western Lake County) a little
after midday. Coverage will steadily increase through the late
afternoon, initially favoring the I-4 corridor, then shifting
eastward where a collision with the east coast sea breeze is
expected at the coast. Rain chances of 60-70% nearly areawide, with
a bit lower potential along the Treasure Coast.

The potential for strong to severe thunderstorms has risen a tad for
this afternoon, with the morning XMR sounding reflecting a temp of
-8.3 at 500mb, suggesting a potential for up to quarter sized
 hail, wind gusts above 50 mph and as always, heavy downpours and
 frequent lightning. By the evening hours, storms will push over
 the Atlantic waters, leaving remnant debris rainfall across land
 areas. Trimmed back PoPs after sunset for interior locations, and
 eliminated chances after midnight. Highs today in the low/mid
 90s, lows in the low 70s.

&&

.AVIATION...
VFR this morning. Southwesterly flow will favor west coast sea
breeze development, with thunderstorms pushing eastward through the
day. Expect VCTS at interior terminals after 18Z, with widespread
activity at nearly all terminals after 20Z. Slightly lower coverage
for VRB southward today, with activity reaching coastal terminals in
the mid to late afternoon. Wind gusts over 35 kts and vis/cig
reductions likely at all terminals.

&&

.MARINE...
Today-tonight...(previous) Southwesterly flow persisting as the
Atlantic ridge axis remains south and east of the local area with
a mid level trough situated over the GOMEX. Scattered to numerous
storms expected again today, developing inland before pushing
offshore into the evening hours. Mariners should remain vigilant
for storms approaching from the west. Offshore flow this morning
around 5-8kts, before winds back S to SSE at 5-10kts this
afternoon, as the east coast sea breeze forms and pushes slightly
inland. Guidance suggested some building swell to 3-4ft this
afternoon through the overnight. However, with the remnants of
Tropical Storm Josephine now dissipated and buoy observations
indicating seas 2-3ft even to around 100nm offshore, have capped
seas at 2-3ft for today and tonight. A chance of showers and
storms will continue, especially along the Gulf Stream, through
the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  74  90  74 /  60  40  70  30
MCO  93  75  91  75 /  60  30  70  30
MLB  91  76  90  76 /  60  40  70  30
VRB  92  75  90  75 /  50  40  70  40
LEE  92  75  91  74 /  70  30  60  30
SFB  93  74  92  74 /  70  30  70  30
ORL  93  75  91  75 /  60  30  70  30
FPR  92  75  91  76 /  50  40  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Smith/Combs
Hazardous weather outlook, Aug 18, 8:22 AM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
822 AM EDT Tue Aug 18 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
822 AM EDT Tue Aug 18 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Another round of scattered to numerous afternoon showers and
thunderstorms expected today. Storms will begin along and north of
the I-4 corridor again, before pushing eastward and eventually
offshore into the evening. Storm development will also be possible
along the collision between southwesterly flow and the east coast
sea breeze across coastal counties this afternoon. Storm motions will be east
generally northeast around 10 to 15 mph. Main hazards will be
frequent lightning, gusty winds up to 50 mph, up to quarter sized
hail and locally heavy rainfall.

.FLOOD IMPACT...
There will be a Very Low threat for flooding rain across the area
today due to heavy rainfall from afternoon thunderstorms. Have
also included a Low threat along the coastal counties, where
southwesterly flow and east coast sea breeze convergence storms
will be possible and may linger over a point longer than storms in
other parts of the area. Locally heavy rainfall totals around 2
to 3 inches will be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest from 11AM and 5PM due to tidal effects. To reduce
your chance of being caught in the seaward pull of a rip current,
swim only within sight of a lifeguard, and never swim alone,
while following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Continued southwesterly flow will produce above normal shower and
thunderstorm chances through mid week. The primary storm hazards
will remain frequent lightning strikes, gusty winds, and very
heavy rain. A Moderate Risk of rip currents looks to continue into
mid week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Leahy/Smith

In the hours before

Special weather statement, Aug 18, 2:29 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Tue Aug 18 2020

FLZ041-141-181915-
Coastal Volusia FL-Inland Volusia FL-
229 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 315
PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daytona International Speedway, or near Daytona Beach, moving east at
10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2910 8090 2900 8083 2895 8125
      2926 8121 2927 8115 2928 8115 2941 8116
      2943 8111
TIME...MOT...LOC 1829Z 262DEG 7KT 2918 8108

Combs
Special weather statement, Aug 18, 2:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Tue Aug 18 2020

FLZ045-053-181915-
Osceola FL-Orange FL-
233 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osceola Heritage Park, or over Buena Ventura Lakes, moving northeast
at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Wedgefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8137 2861 8099 2807 8122 2809 8145
      2814 8146 2814 8152 2820 8152 2822 8154
TIME...MOT...LOC 1833Z 213DEG 13KT 2830 8135

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:18 PM EDTSpecial Marine WarningMLB117 min
Aug 18, 2:29 PM EDTSpecial Weather StatementMLBVolusia46 min
Aug 18, 2:33 PM EDTSpecial Weather StatementMLBOrange42 min
Aug 18, 2:36 PM EDTAreal Flood AdvisoryMLBVolusia114 min
Aug 18, 2:46 PM EDTSevere Thunderstorm WarningMLBVolusia44 min
Aug 18, 3:07 PM EDTSpecial Weather StatementMLBSeminole53 min
Aug 18, 3:18 PM EDTSpecial Weather StatementMLBOsceola27 min
Aug 18, 3:27 PM EDTSpecial Weather StatementMLBVolusia48 min
Aug 18, 3:30 PM EDTSpecial Marine WarningMLB2 hr
Aug 18, 3:43 PM EDTSpecial Weather StatementMLBBrevard47 min
Aug 18, 3:47 PM EDTAreal Flood AdvisoryMLBBrevard, Volusia118 min
Aug 18, 3:50 PM EDTSpecial Weather StatementMLBVolusia25 min
Aug 18, 3:52 PM EDTTornado WarningMLBVolusia23 min
Aug 18, 3:56 PM EDTSpecial Weather StatementMLBOsceola34 min
Aug 18, 4:12 PM EDTSpecial Marine WarningMLB55 min
Aug 18, 4:19 PM EDTAreal Flood WarningMLBVolusia3 hr
Aug 18, 4:27 PM EDTSpecial Weather StatementMLBBrevard48 min
Aug 18, 4:40 PM EDTSpecial Weather StatementMLBBrevard50 min
Aug 18, 4:41 PM EDTAreal Flood AdvisoryMLBBrevard94 min
Aug 18, 4:43 PM EDTSevere Thunderstorm WarningMLBBrevard22 min
Aug 18, 4:55 PM EDTSpecial Weather StatementMLBIndian River50 min
Aug 18, 5:17 PM EDTSpecial Weather StatementMLBOkeechobee28 min
Aug 18, 5:26 PM EDTSpecial Marine WarningMLB94 min
Aug 18, 5:32 PM EDTSpecial Marine WarningMLB58 min
Aug 18, 5:46 PM EDTSpecial Weather StatementMLBMartin29 min
Aug 18, 5:54 PM EDTSpecial Weather StatementMLBIndian River51 min
Aug 18, 6:08 PM EDTSpecial Marine WarningMLB2 hr
Aug 18, 6:27 PM EDTSpecial Weather StatementMLBMartin33 min
Aug 18, 6:42 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie35 min
Aug 18, 6:44 PM EDTAreal Flood WarningMLBMartin, Saint Lucie3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.